Remix education
MedicinalNursingpharmacy

Serotonin Syndrome:- Symptoms, Causes, Risk factors, Complications, Prevention

Serotonin Syndrome

Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body.

Serotonin is a chemical your body produces that’s needed for your nerve cells and brain to function. But too much serotonin causes signs and symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures).

Serotonin syndrome can occur when you increase the dose of certain medications or add a new drug to your regimen. Some illegal drugs and dietary supplements also are associated with serotonin syndrome.

Milder forms of serotonin syndrome may go away within a day of stopping the medications that cause symptoms and, sometimes, after taking drugs that block serotonin.

🔴Symptoms

Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you’re already taking.

Signs and symptoms include:

➡️Agitation or restlessness
➡️Confusion
➡️Rapid heart rate and high blood pressure
➡️Dilated pupils
➡️Loss of muscle coordination or twitching muscles
➡️Muscle rigidity
➡️Heavy sweating
➡️Diarrhea
➡️Headache
➡️Shivering
➡️Goose bumps
Severe serotonin syndrome can be life-threatening. Signs include:

➡️High fever
➡️Seizures
➡️Irregular heartbeat
➡️Unconsciousness

🔴Causes

Excessive accumulation of serotonin in your body creates the symptoms of serotonin syndrome.

Under normal circumstances, nerve cells in your brain and spinal cord produce serotonin that helps regulate your attention, behavior and body temperature.

Other nerve cells in your body, primarily in your intestines, also produce serotonin. Serotonin plays a role in regulating your digestive process, blood flow and breathing.

Although it’s possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, this condition occurs most often when you combine certain medications.

For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. It may also occur if you take an antidepressant with an opioid pain medication.

Another cause of serotonin syndrome is intentional overdose of antidepressant medications.

A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition.

🔴Risk factors

Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.

You’re at increased risk of serotonin syndrome if:

➡️You recently started taking or increased the dose of a medication known to increase serotonin levels
➡️You take more than one drug known to increase serotonin levels
➡️You take herbal supplements known to increase serotonin levels
➡️You use an illicit drug known to increase serotonin levels

🔴Complications

Serotonin syndrome generally doesn’t cause any problems once serotonin levels are back to normal.

If left untreated, severe serotonin syndrome can lead to unconsciousness and death.

🔴Prevention

Taking more than one serotonin-related medication or increasing your dose of a serotonin-related medication increases your risk of serotonin syndrome.

Also talk to your doctor about possible risks. Don’t stop taking any such medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you’re taking, especially if you receive prescriptions from more than one doctor.

Leave a review